Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
World J Gastroenterol. 2011 Mar 28;17(12):1531-7. doi: 10.3748/wjg.v17.i12. 1531.

Reactivation of hepatitis B virus infection after cytotoxic chemotherapy or immunosuppressive therapy.

Author information

  • 1Department of Gastroenterology, Hospital 12 de Octubre, Av Andalucia, 28041 Madrid, Spain. mmanzano.hdoc@salud.madrid.org

Abstract

Reactivation of hepatitis B is defined as the recurrence or an abrupt rise in hepatitis B virus (HBV) replication, often accompanied by an increase in serum transaminase levels, and both events occurring in a patient with a previous inactive hepatitis B infection. This reactivation can occur in situations in which the ratio of HBV replication and immune response is altered. It can happen during the treatment of hemato-oncological malignancies with chemotherapy and in immunosuppression of autoimmune diseases. Clinical manifestations of hepatitis B reactivation are variable and can range from asymptomatic to acute hepatitis, which are sometimes serious and result in acute liver failure with risk of death, and usually occur in the periods between cycles or at the end of chemotherapy. Immunosuppressive drugs such as corticosteroids or azathioprine can induce HBV reactivation in patients carrying hepatitis B virus surface antigen (HBsAg) or anti-HBc, but much less frequently than chemotherapy treatments. The tumor necrosis factor α inhibitors infliximab, etanercept and adalimumab may cause reactivation of hepatitis B, and the overall frequency with infliximab may be similar (50%-66%) to that caused by chemotherapy. Baseline HBV serology is recommended for all patients receiving chemotherapy and immunosuppressive drugs, and HBsAg positive patients should receive anti-HBV prophylaxis to decrease virus reactivation and death rates.

KEYWORDS:

Hepatitis B; Immune response; Immunosuppression; Reactivation

PMID:
21472116
[PubMed - indexed for MEDLINE]
PMCID:
PMC3070121
Free PMC Article
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Icon for Baishideng Publishing Group Inc. Icon for PubMed Central
    Loading ...
    Write to the Help Desk